Conditions like a stuffed nose or a sore throat accompanied by pains can often impair the quality of life. Needful medications are necessary to stop these conditions from turning worse. Nyquil is a commonly administered drug for aforesaid discomforts. Nyquil is made of three main chemicals namely, acetaminophen, dextromethorphan, and doxylamine. But, can one overdose on this med? Knowing more on the safe use of this drug is essential.
What is Nyquil?
This med is made by combining key ingredients such as acetaminophen, doxylamine, and dextromethorphan. You need to know doxylamine works as an antihistamine-med. Its key task is to exert needful control over reactions caused by allergies. It arrests signs such as itchy eyes, watery discharge from nasal pathways, and teary eyes. The other key chemical dextromethorphan acts as a cough reliever. It suppresses cough-producing impulses and makes you cough less. Lastly, the third key chemical acetaminophen controls body temperature; this property makes it to manage spells of fever in an effective manner.
Nyquil contains doxylamine to act against signs of allergies, by suppressing the production of histamines. The latter are anti-allergic chemicals our body produces as a defense mechanism. It is these chemicals i.e., histamines that cause swelling, discoloration, and itchiness upon witnessing a threat of allergens. A few forms of allergens are dander, dust, pollen grains, etc.; thus, by controlling how much your body makes histamines, doxylamine helps prevent most of these reactions from occurring.
Can you overdose on Nyquil?
Liquid form of Nyquil must never be used more than four (4) times each day. Also, ensure not to take it within six (6) hours from the time of your last dose. Nyquil must never be administered onto children who are less than 6 years of age. For younger adults and adults, safe dosage strength is 30 milliliter (mL) once every six (6) hours, if the condition warrants such dosing.
You are advised to measure each dose with care. Always use the measuring spoon or cup offered as part of the product’s packing. It is unsafe to use a spoon or a ladle from your kitchen. Use of such household utensils may lead to incorrectly measured dosages. If you need any assistance on right dosing of Nyquil, talk to your treating doctor or seek a measuring cup from your pharmacist.
An overdosed condition may occur when you have offered Nyquil to a child who is under 6 years of age. During such instances, rush to a local healthcare setting – like a clinic – and take needful care on a top priority basis. In some cases, overdose may occur when you have taken a larger than prescribed dose of Nyquil.
Upon encountering an overdoses condition, call 911 (if you are in the US) or reach out to Health Canada if you are living in any of the Canadian provinces. You may also rush to a poison control unit functioning nearer to where to live. Such urgent measures may prevent an overdosed condition yielding a near-fatal or a fatal outcome.
A few precautions while using Nyquil
Due to the sedative nature of doxylamine, tend to feel dizzy or drowsy upon taking Nyquil. The best time to take this med is during night – especially before going to sleep. A few forms of Nyquil may have some alcohol in them. As different forms of this drug are being sold – both through physical drugstores and online, you are advised to take needful assistance prior taking it. In order to have added details about the safe use of Nyquil, talk to your caregiver and/or pharmacist. As mentioned, always remember not to administer this medication to very young patients – especially, those aged 6 years and less.
Information provided here are only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website is not suggesting intake of this drug as safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.